Skip to content
Includes Expert Content
switching birth control
avatar
An_196150 posted:
I recently stopped getting my depo shot, i was due for another one in october but did not get it. i have not gotten a period yet but i want to start on the pill. is this safe? and if so will i start getting a normal period?
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear Anon: As you may have heard, a return to getting your periods can be delayed when you are coming off DepoProvera. While the metabolites of DepoProvera 150mg may leave the body between 55-440 days, the mean time for the synthetic progesterone to be no longer detectable is about 160 days. When testing for actual return of ovulation, the range can be 77-425 days with a mean time of 211 days— or seven months (Fotherby, 1986).

Yet, because one does not know for sure when exactly your fertility return it is wise to use some other form of birth control. What I would suggest, since your want to start on the birth control pill (BCP), is the "Quick Start Method." Here is a study on this from the National Library of medicine site:

Obstet Gynecol. 2007 Jun;109(6):1270-6. Links

Initiation of oral contraceptives using a quick start compared with a conventional start: a randomized controlled trial.

Westhoff C, Heartwell S, Edwards S, Zieman M, Cushman L, Robilotto C, Stuart G, Morroni C, Kalmuss D.
Department of Obstetrics and Gynecology, Columbia University, New York, New York, USA.

OBJECTIVE: To estimate whether young women taking the first pill on the day of prescription had higher continuation rates and lower pregnancy rates than women who waited until menses to start the oral contraceptive pill (OCP). METHODS: We recruited 1,716 women aged younger than 25 years seeking to initiate the oral contraceptive at three publicly funded family planning clinics, and randomly assigned them to conventional initiation of the pill (conventional start) or immediate, directly observed ingestion of the first pill (quick start) during the clinic visit. Women underwent follow-up interviews at 3 and 6 months. RESULTS: Sixty percent of participants discontinued the pill, and 8% became pregnant during follow-up. Women who took the first pill in the clinic were more likely to continue to the second OCP pack (odds ratio 1.5, 95% confidence interval 1.0-2.1.); however, the Quick Start approach did not improve OCP continuation rates at 3 and 6 months. Those assigned to Quick Start were slightly less likely to become pregnant within 6 months from the time they started the pill (hazard ratio 0.90, 95% confidence interval 0.64-1.25). Eighty-one percent of women rated the Quick Start approach as acceptable or preferable to waiting. Rates of serious adverse events were low and similar in the two groups. CONCLUSION: Protocols that require a woman to wait until the next menses to start hormonal contraceptives are an obstacle to contraceptive initiation. Directly observed, immediate initiation of the pill improves short-term continuation.

Anon, to do "Quick Start" one first has to be assured that they are not pregnant. The birth control pills (BCPs) can be started at anytime but must be followed by a seven day usage of a reliable back up method (eg condoms). If there has been any unprotected sex since being off the Depo one needs to do a pregnancy test two weeks after starting the "Quick Start" regimen.

As always it is best to consult with the GYN or clinic who wrote your prescription. Hopefully they will agree that you need not wait.

Yours,
Jane
 
avatar
Jane Harrison Hohner, RN, RNP replied to Jane Harrison Hohner, RN, RNP's response:
PS to Anon: Yes, once starting on birth control pills one should resume having regular periods.
JHH
 
avatar
lizmac21 replied to Jane Harrison Hohner, RN, RNP's response:
got off the depo 4-14-2011 and instead of getting my shot i just got on the pill.i plan to start tring for a baby this fall.my doc didn't have me wait for my next menses.did i do this right? should i have waited? i hope that by going on the pill it will help me return fertility.


Helpful Tips

itching
several years ago I had this same problem...intense itching in the vaginal area, but no discharge or odor. I saw several doctors who said i ... More
Was this Helpful?
0 of 0 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.